PDA

View Full Version : osteoarthritis possible at a younger age?



cheryl_v
02-24-2008, 07:59 PM
Can you have osteoarthritis in your 30's? Just wondering if maybe that's where my joint problems could be from. See, when I was 22 I had a strep virus of the joints. At first I thought I had a bad case of the flu, could not move. Tried waiting it out for 2 wks (young and stubborn about going to the doctors). Took antibiotics and it went away, but left with joint damage from waiting to long. Doc said it was possible that I had aged my joints as well. At age 29 is when the constant daily joint pain began. Now I'm 34, wondering if maybe my joints (possibly body too) is older than my age and it could be possible to have osteoarthritis. Mentioned the virus and how long I waited to my docs before, but none seem too concerned or cared to hear. Is it possible, or am I just grabbing at straws for a simple solution. I know doc said I had a connective tissue disorder, just wondering if maybe its just osteoarthritis and doc just doesn't consider it due to my age? Well, I see him in the morning for the low temp I had last week and possible blood work. I hope all goes well. Thanks to all for always listening :) .

sick n tired
02-24-2008, 11:10 PM
Hi cheryl,

Yes, I believe that you can get osteoarthritus at a younger age. I am in my 40s and I am getting it in some joints.

Hope that your appt is very informative.

In Him,

Karen

Saysusie
02-25-2008, 12:08 PM
Hi Cheryl;
There are four illnesses that account for most joint problems: osteoarthritis, rheumatoid arthritis, gout and lupus. Osteoarthritis is commonly called "wear-and-tear" arthritis. The inflammation caused by Lupus can cause wear and tear which can lead to osteoarthritis. Also, due to chronic inflammation, many Lupus patients develop gout which can also cause osteoarthritis. So, in essence, I guess that a Lupus patient can develop osteoarthritis at a fairly young age.

Peace and Blessings
Saysusie

cheryl_v
02-25-2008, 01:03 PM
Well, seen doc and they took blood and urine test (of course temp was back up to 97 again). I should get results later this week. BP was 148/102 lying down and 142/98 standing and sitting. The nurse practioner was there too today. They agreed to make and keep a dx of FMS. I've been a little disoriented, light-headed, forgetful, headaches and skin irritation even though skin looked normal. They gave me Welbutrin and a low dose of steriods. I go bach in 3 wks to see if Welbutrin worked on bp. Told them been really stressed, and sleep was a joke. Go to bed and close my eyes, then I hear my alarm clock. Its like I never went to sleep at all :x . Thanks for the input, doc said see new rhumey and see what he says, then he'll discuss possible joint problems and OA. Thanks for being here everyone, such a relief knowing I can come here and talk about all this and really be listened too. You all are the best. :D

mnjodette
02-25-2008, 03:00 PM
Cheryl, sounds like progress is being made...good for you! I know a diagnosis is such a relief, and you seem to be getting close. Hope they find the right answers for you.

Jody

cheryl_v
02-26-2008, 07:55 AM
Thank you Jody. I forgot they mentioned to change my diet. Instead of eating 3 meals a day, eat every 2 hours a meal no larger than the portion of a sandwich. Breakfast no later than 8am. Does this make since to anyone? She (the NP) said it was to keep everything balanced :? . Also, has anyone heard of Methylprednisolone? The dosage says to follow package directions exactly as goes. There's 21 tablets you take in 6 days, starting with 6 throughout the first day down to 1 the last day. How long is it suppose to last? All I get is "we'll see in 3 wks and discuss more then" :? . Just wondering if anyone else out there took it. Looked it up, wasn't much help there. Thanks in advance everyone :) .

Saysusie
02-26-2008, 10:21 AM
I, too, have been directed to eat 4-6 small meals per day (as opposed to 3 large meals) to control my blood sugar level. I am assuming that, since you are on Methylprednisolone, that your doctor recommended that you eat in this manner to help control your blood sugar level. The Methylprednisolone tends to raise the blood sugar level.

Methylprednisolone is in a class of drugs called corticosteroids and is very similar, in its effects, to Prednisone. Methylprednisolone prevents the release of substances in the body that cause inflammation. You can take fewer mgs of Methylprednisolone than you would need to take of Prednisone. Also, it is recommended that you do not get a flu shot while on Methylprednisolone. Otherwise, the two medications are essentially the same. Your dosage may change if you have any unusual stress such as a serious illness, fever or infection, or if you have surgery or a medical emergency. Take methylprednisolone exactly as it was prescribed for you. Do not take the medication in larger amounts, or take it for longer than recommended by your doctor. Follow the directions on your prescription label.

You are on a short round of Methylprednisolone (six days). Like Prednisone, you MUST taper off of this medication. Do not stop using methylprednisolone suddenly, or you could have unpleasant withdrawal symptoms and/or your symptoms could worsen. Talk to your doctor about how to avoid withdrawal symptoms when stopping the medication. Carry an ID card or wear a medical alert bracelet stating that you are taking a steroid, in case of emergency.

This drug is an immunosuppressant (like Prednisone). While corticosteroids are produced naturally by the adrenal glands, this man-made version is specifically helpful in blocking and suppressing inflammatory reactions. It is usually a fast-acting treatment with noticeable results within a very short time. It can, however, produce side effects ranging from high blood pressure and an increase in blood sugar (sometimes resulting in steroid induced diabetes) to sleep difficulties and mood swings. You might even experience headaches, which can be medicated (with your doctor's permission) with Tylenol PM or a similar drug.

I hope that I've answered your question :P
Peace and Blessings
Saysusie

cheryl_v
02-26-2008, 09:40 PM
Thank you, you help to answer questions I couldn't find. Do you happen to know how long this 6 day pack is to last before needing it again? Just like to know, I tend to get immune to meds and some quite quickly. Like the shot, 3rd dose wore off only half way through. I have to monitor meds and track how long they work and see if there wearing down or not.

With the frequent meals, that makes since (although I found no mention of meds effecting blood sugar and NP didn't say anything either). I have another glucose level being checked this month to compare to last month to see if flucuating or just rising. Said if it was dropping, that would account for the light-headedness, forgetfulness and being disoriented. If not dropping, NP said there were other simple reasons too that could cause these symptoms and not to worry. Thanks again for the very useful info :D .

sick n tired
02-26-2008, 11:00 PM
Hi Cheryl,

I also have been told to eat 6 small meals. For me it is for my esophageal problems. Larger meals make me ill.

I am glad that you are getting some answers. That is always so relieving. I hope the new steroids give you some relief.

Have a good day,

Karen

cheryl_v
02-27-2008, 07:25 AM
Thanks for everyones support and concern. I gave the small frequent meals a try and lost 2.2 ibs since yesterday morning :D . I still have the quezy feel, but it's easier to handle with the small meals I must admit. I don't mind smaller meals, already ate semi-small meals 3x daily. It's the 6x every 2 hrs. I'm used to eating at 8:30, 12:30 and 6:30. Throwing in 3 more times is hard for me to keep track and do. I don't want my blood sugar off, makes you at greater risk for health problems. So I wil stick to it the best I can. Everyones support makes it worth swollowing those pills I dispise and to keep at it all :wink: .

Suzique
02-27-2008, 11:49 AM
Cheryl,
You asked how long the 6 day (called a "dose pak") medication dose should last before you need it again. There is not a predictable time period for those things. You have been given this dosing to control an acute (versus chronic) inflammatory reaction. Often, a dose pak will help the body get control of an acute situation, and nothing further develops for a long time. On the other hand, you may have a stressful event, over tire yourself, or be exposed to something that gets another inflammatory event going 2 weeks from now. That is unpredictable. It is not like the injections, which are given for a chronic inflammatory condition in the joints. That does have a fairly predictable duration. That is because it is treating a chronic condition. You may be suffering from both, but the dose pak is specifically given for acute things, or to "kick in" your body's regular response to physical challenges.
Hope you are feeling better soon. I send you prayers and one of Oluwa's head hugs!

Susan

cheryl_v
02-27-2008, 07:04 PM
Thank you so much, I like to know as much as possible about a med before I take it and if I'll take it. This time I was feeling bad enough to just take whatever they gave me before checking into it. You and Saysusie have relieved my mind, once again Thank You both :D .

Saysusie
02-28-2008, 12:02 PM
:lol: